ICI-induced inflammatory arthritis visible on MRI
medwireNews: Preliminary data point to the utility of magnetic resonance imaging (MRI) for the early diagnosis of immune checkpoint inhibitor (ICI)-induced inflammatory arthritis in cancer patients.
“These findings suggest that advanced imaging may help to distinguish ICI-induced inflammatory arthritis from other causes of joint pain, aid in identifying patients at increased risk of joint damage, and provide utility in monitoring inflammatory arthritis treatment response in patients receiving ICI therapy,” say Sarthak Gupta (National Institutes of Health, Bethesda, Maryland, USA) and colleagues.
They retrospectively reviewed 13 MRI examinations of six women and two men with ICI-induced inflammatory arthritis and an underlying cancer diagnosis, who were treated at the National Institutes of Health Clinical Center between 2016 and 2019.
Patients underwent MRI examinations of the hands, wrists, knees, or ankles to investigate a variety of musculoskeletal concerns that developed at a median of 10 weeks after initiating ICI treatment with pembrolizumab (n=2), nivolumab (n=2), bintrafusp alfa (n=2), avelumab (n=2), or nivolumab plus ipilimumab (n=1).
A clinical evaluation by a rheumatology consultant identified minimal to moderate synovitis or tenosynovitis “determined to be clinically secondary to inflammatory disease rather than degenerative disease” in all eight patients, report Gupta and co-researchers. Six patients were diagnosed with polyarticular symmetric arthritis predominantly involving the small joints, while two patients had oligoarticular arthritis involving a large joint.
Subsequent MRI scans of the hands and wrists revealed tenosynovitis in five patients, three of whom also had synovitis, while three patients had erosions, and one additionally had bone marrow edema, with the latter features indicative of “early damage,” note the researchers.
Both patients with large joint involvement showed the presence of effusions and synovial thickening on the MRI examinations, with one patient additionally displaying tenosynovitis in the ankle.
The majority of patients (n=6) discontinued ICI treatment due to musculoskeletal complications, disease progression, or immune-related adverse events.
Gupta et al say that three patients were treated “successfully” with nonsteroidal anti-inflammatory drugs or acetaminophen, supplemented with intra-articular corticosteroids in one case, while treatment with oral prednisone (alongside methotrexate in one case) led to the resolution of musculoskeletal symptoms in the remaining five patients.
Two of the patients with erosive disease detected on MRI were eligible for disease-modifying antirheumatic drugs, but one patient developed a serious infection before treatment initiation and the other “was very reluctant to use systemic therapy given the perception that it might interfere with her cancer treatment,” say Gupta and team in JAMA Network Open.
And they conclude: “This study supports the role of MRI as an important tool in the assessment of ICI-induced articular symptoms. A prospective study of MRI may be fruitful for understanding the pathophysiological processes and long-term clinical implications of this entity.
“Quantitative measurements through MRI in future studies could potentially help standardize the grading of this adverse event to guide treatment stratification, prevent prolonged exposure to high-dose systemic steroids, and allow early resumption of anticancer therapy.”
medwireNews is an independent medical news service provided by Springer Healthcare. © 2020 Springer Healthcare part of the Springer Nature group